Texas, 2013Winter Weather in Texas, April 17 to 18, 2013
April 17 to 18, 2013 · NWS AMA · 1 event in 1 county or zone
The combination of a fast moving shortwave trough, the divergent quadrant of the jet stream, and sub-freezing surface temperatures allowed 1 to 2 inches of snow to accumulate during the overnight hours of the 17th and early morning hours of the 18th. The lift provided by the approaching shortwave and divergent quadrant of the jet stream was sufficient to generate a line of light snow showers…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a fast moving shortwave trough, the divergent quadrant of the jet stream, and sub-freezing surface temperatures allowed 1 to 2 inches of snow to accumulate during the overnight hours of the 17th and early morning hours of the 18th. The lift provided by the approaching shortwave and divergent quadrant of the jet stream was sufficient to generate a line of light snow showers across northeast New Mexico. This line would move into the western Texas Panhandle, and given the below freezing temperatures at the surface produced 1 to 2 inches of snow across Dallam County. The Dallam Fire Department reported a storm total of 1.1 inches in the city of Texline (Dallam County). No reports of vehicle accidents or injuries were relayed due to this snow accumulation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 7:26 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 17, 7:26 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
826 PM CDT WED APR 17 2013
.UPDATE...
MINOR UPDATE TO UTILIZE THE 10 POP RULE TO EXTEND MENTION OF LIGHT
SHOWERS ACROSS THE SOUTHERN TEXAS PANHANDLE. OTHERWISE REMAINDER OF
THE FORECAST REMAINS ON TRACK. UPDATED TEXT PRODUCTS OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 659 PM CDT WED APR 17 2013/
AVIATION...
FOR THE 00Z TAFS...COMPLICATED FORECAST IN THE OFFING. SFC COLD FRONT
HAS REMAINED S OF ALL TAF SITES TODAY...AND IS EXPECTED TO GET A
RENEWED PUSH SWD THIS EVENING AND TONIGHT...EFFECTIVELY SENDING THE
BOUNDARY EVEN FARTHER AWAY FROM THE AREA. IFR CIGS ALONG WITH AREAS
OF BR...FG...OR FZFG PSBL. SOME LIGHT RAIN...DRZL...FZDZ...AND LIGHT
SNOW ALSO PSBL...ESPECIALLY KDHT AND KGUY TONIGHT. GRADUALLY
IMPROVING CONDITIONS ARE ANTICIPATED THURSDAY MORNING. LOW CONFIDENCE
FCST OVERALL WITH AMENDMENTS PSBL THIS EVENING AND TONIGHT.
ANDRADE
PREV DISCUSSION... /ISSUED 330 PM CDT WED APR 17 2013/
DISCUSSION...
LOCAL RADARS REVEAL FRONTAL BOUNDARY REMAING JUST SOUTH OF TEXAS
PANHANDLE AT THIS TIME. MAJORITY OF STRONG TO SEVERE THUNDERSTORMS
CURRENTLY IN OKLAHOME EAST OF PANHANDLES WHERE HIGHER INSTABILITY
AND SHEAR WILL BE POSITIONED. HAVE RETAINED SLIGHT CHANCE
THUNDERSTORMS IN EASTERN ZONES THIS EVENING. COLD AIR WITH
SECONDARY SURGE WILL ALLOW FOR SNOW SHOWERS AND RAIN SHOWERS IN
NORTHWESTERN SECTIONS THIS EVENING...WITH SLIGHT CHANCE RAIN
SHOWERS ACROSS NORTHEAST AND CENTRAL SECTIONS. ALL SNOW IS EXPECTED
ACROSS NORTHERN HALF AFTER MIDNIGHT...WITH NO ACCUMULATIONS
EXPECTED. ALL COUNTIES EXPECTED TO EXPERIENCE FREEZE TONIGHT...
WITH NORTHWEST PART OF COMBINED PANHANDLES EXPECTED TO REACH 28
DEGREES OR LOWER. HARD FREEZE WARNING HAS BEEN ISSUED FOR THIS
CORNER WITH FREEZE WARNING ELSEWHERE.
COLD AIR ADVECTION ON THURSDAY WILL KEEP HIGH TEMPERATURES IN 40S TO
LOWER 50S. EVEN COLDER NIGHT EXPECTED THURSDAY NIGHT. NEW FREEZE
WATCH HAS BEEN ISSUED FOR THURSDAY NIGHT/FRIDAY MORNING.
FAIRLY PLEASANT WEATHER EXPECTED FRIDAY THROUGH MONDAY. NEXT COLD
FRONT MONDAY NIGHT WILL CAUSE TUESDAY TO BE COOLER. 03
COCKRELL
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TONIGHT
THROUGH FRIDAY. ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS
THE TEXAS PANHANDLE ON SATURDAY. 03
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
FREEZE WARNING UNTIL 11 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...DONLEY...
GRAY...HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
WHEELER.
HARD FREEZE WARNING UNTIL 11 AM CDT THURSDAY FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY...SHERMAN.
OK...FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
FREEZE WARNING UNTIL 11 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
BEAVER.
HARD FREEZE WARNING UNTIL 11 AM CDT THURSDAY FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
&&
02/14Hazardous weather outlook, Apr 17, 2:48 PM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT WED APR 17 2013
OKZ001>003-TXZ001>020-181100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
348 PM CDT WED APR 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THROUGH TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES THROUGH
THIS EVENING. A STORM TO TWO MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN HAZARDS.
STRONG NORTHERLY WINDS WILL DEVELOP BEHIND A COLD FRONT TONIGHT.
CAUTION IS ADVISED ON AREA LAKES.
A FREEZE WARNING IS IN EFFECT AS FREEZING TEMPERATURES ARE EXPECTED
ACROSS AT LEAST SOME PART EACH COUNTY OF THE PANHANDLES LATE TONIGHT
INTO THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A FREEZE WARNING WILL REMAIN IN EFFECT UNTIL 11 AM THURSDAY MORNING.
A FREEZE WATCH IS IN EFFECT FOR THURSDAY NIGHT AND FRIDAY MORNING. ANOTHER
FREEZE WARNING WILL LIKELY BE NEEDED.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES MONDAY THROUGH
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
ELEVATED FIRE WEATHER CONDITIONS WILL BE
POSSIBLE ACROSS THE TEXAS PANHANDLE ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON SATURDAY.
COCKRELL
Winter Weather, Dallam
- When
- April 17, 9:45 PM CST to April 18, 1:30 AM CST
- Where
- Dallam forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
The Fire Department in Texline reported 1.1 inches of snow in town. No reports of injuries or vehicle accidents were relayed with this report.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, April 17 to 18, 20131 death · $119 million · EF0 · 29 events
- Tornadoes and Flash Flooding in Oklahoma, April 17 to 18, 20132 injured · $1.7 million · EF2 · 34 events
- Flash Flooding and Hail in Illinois, April 17 to 18, 20132 injured · $218 million · 1.25 in hail · 24 events
- Flooding in Michigan, April 17 to 23, 2013$88 million · 23 events
- Tornadoes and Flash Flooding in Missouri, April 17 to 18, 20131 death · EF1 · 24 events
- Tornadoes and Flash Flooding in Oklahoma, April 17, 2013$700,000 · EF1 · 60 events
- Flash Flooding and Flooding in Iowa, April 17 to 19, 2013$590,000 · 1 in hail · 51 events
- Flash Flooding and Flooding in Kentucky, April 17, 2013$2.0 million · 50 kt wind · 18 events
- Flash Flooding and Hail in Iowa, April 17 to 18, 2013$1.5 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Illinois, April 17 to 18, 2013$1.0 million · 1 in hail · 23 events
- Flash Flooding in Georgia, April 17, 2013$350,000 · 2 events
- Flash Flood and Hail in Tennessee, April 17, 2013$28,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443545.